MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Difficult to Remove (1528); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) pusher assembly of the pc400 was fractured approximately 8.0 cm from the proximal end.Conclusions: evaluation of the returned penumbra coil 400 (pc400) pusher assembly and penumbra coil detachment handle (handle) revealed that the proximal pusher assembly hypotube was protruding through the nose cone funnel hole, plastic from the inner lumen of the cone had sheared, and the pet lock was separated.These types of damages can occur if the pc400 pusher assembly is forcefully inserted into the handle.The pusher assembly outer diameter (od) is larger than the inner lumen of the nose cone funnel hole and, by design, would result in the pc400 seating properly in the handle to detach a coil.If the pusher assembly is forcefully inserted into the handle pass the location of proper seating, damage such as this may occur.This is likely what caused the inability to remove the pusher assembly from the handle.Further evaluation revealed that the pusher assembly was fractured near the proximal end protruding out of the handle.This damage likely occurred from forceful manipulation of the pc400 in an attempt to remove the pusher assembly from the handle.The px slim delivery microcatheter (px slim) mentioned in the complaint was not returned for evaluation.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01287.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra coil 400s (pc400's) and a penumbra coil detachment handle (handle).During the procedure, the physician deployed and detached an initial pc400 into the target vessel using a px slim delivery microcatheter (px slim) and the handle.The physician then attempted to remove the pc400 pusher assembly from the handle but was unable to do so.Therefore, the handle was removed with the pusher assembly still stuck inside.The procedure was then completed using additional pc400's, a new handle, and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6769201
Report Number3005168196-2017-01288
Device Sequence Number1490718
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/04/2024
Device Catalogue Number4002C1040
Device Lot NumberF71953
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2017
Initial Report FDA Received Date08/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1